Learn to reverse an overdose with naloxone (Narcan)

0
271

The medication naloxone (brand name Narcan) has been in the news recently, because many communities are struggling with opioid overdoses.

Naloxone is a powerful medication that reverses the effects of opioid drugs and often can help an individual to recover quickly from an overdose of heroin or prescription opioid pain pills.

Some law enforcement agencies and other public entities now have naloxone on hand to administer as needed. Emergency medical staff have routinely carried this medication for decades. While trained medics often deliver naloxone intravenously, a pre-measured naloxone nasal spray can effectively be used by any trained individual.

A State Opioid Response grant currently funds training for anyone who wants to be prepared to help persons whose breathing is slowed or stopped by an overdose. A brief video or phone consultation with a University of Iowa pharmacist explains how to use the pre-measured nasal spray and what to do as the person awakens.

After the brief training, a free kit is shipped to the newly trained individual. The Tele-Naloxone Project is funded by the Iowa Department of Public Health and the University of Iowa Hospitals and Clinics.

For more information on the training and to order naloxone, visit the IDPH website.

Ann Cochran is the health navigation coordinator in the Dallas County Public Health Department.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.